Missouri, 2011

Flash Flood and Hail in Missouri, July 3, 2011

July 3, 2011 · NWS LSX · 24 events in 11 counties and zones

A weak cold front moved into the area triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak cold front moved into the area triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 5:35 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 5:35 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT SUN JUL 3 2011

.DISCUSSION...
/325 AM CDT SUN JUL 3 2011/

FORECAST CONCERNS THIS MORNING INCLUDE ONE LAST DAY OF DANGEROUS
HEAT IN THE METRO AREA AS WELL AS THUNDERSTORM COVERAGE AND TIMING
THE NEXT FEW DAYS.

STILL PLAN ON KEEPING GOING HEAT ADVISORY FOR THE ST. LOUIS METRO
AREA AS IT STILL LOOKS LIKE IT WILL BE THE FOURTH DAY IN A ROW OF
100+ HEAT INDEX VALUES. IT WILL NOT BE AS HOT AS THE PREVIOUS TWO
DAYS AS A COLD FRONT SINKS INTO THE SOUTHERN PART OF THE CWA.
HOWEVER MODEL DEWPOINTS HAVE BEEN TOO COOL LATELY AND IT STILL
SEEMS REASONABLE THAT THE DEWPOINTS WILL BE IN THE LOWER 70S THIS
AFTERNOON IN THE ST. LOUIS METRO AREA. MOS GUIDANCE FOR HIGHS AT
OR JUST ABOVE 90 RESULT IN HEAT INDICES AROUND 100 DEGREES.

WHILE ELONGATED MCS HAS EXITED THE CWA OVER SOUTH CENTRAL IL...
SCATTERED THUNDERSTORMS HAVE DEVELOPED FARTHER WEST IN THE LAST
HOUR NEAR KSTL. THIS APPEARS TO BE WHERE THERE IS WEAK LOW LEVEL
CONVERGENCE ALONG THE FRONT. THIS DEVELOPMENT WILL CONTINUE OVER
THE NEXT FEW HOURS...BUT THEN EXACT EVOLUTION OF STORM DEVELOPMENT
IS UNCLEAR THE NEXT DAY OR TWO AS A WEAK FRONT WILL BE STALLED
OVER THE AREA. NSSL AND NCEP 4KM RUNS OF THE WRF BOTH SUGGEST
STORMS SHOULD DEVELOP OVER NORTHERN MO IN THE NEXT FEW HOURS AND
MOVE SOUTHEASTWARD WITH TIME. IT DOES SEEM REASONABLE THAT STORMS
SHOULD REDEVELOP OVER THE AREA LATER THIS MORNING AS NOTABLE
VORTICITY MAX CURRENTLY OVER CENTRAL NE MOVES INTO THE MID MS
VALLEY. WILL CONTINUE TO CARRY CHANCE POPS FOR TODAY AND THEN
AGAIN TONIGHT INTO MONDAY AS SECOND SHORTWAVE MOVES OVER THE AREA
IN NORTHWEST FLOW. THIS SHORTWAVE WILL PROVIDE DECENT LARGE SCALE
ASCENT THAT WILL COINCIDE WITH INCREASED LOW LEVEL CONVERGENCE ON
NOSE OF WEAK LOW LEVEL JET.

HAVE KEPT JUST SLIGHT CHANCES FOR RAIN MONDAY NIGHT INTO TUESDAY
AS SURFACE FRONT MOVES SOUTH AND WEST OF THE CWA. CHANCES THEN
INCREASE TUESDAY NIGHT AND WEDNESDAY AS FRONT A COLD FRONT MOVES
INTO THE REGION.

BRITT

&&

.AVIATION...
/619 AM CDT SUN JUL 3 2011/

PRIMARY CONCERN WITH THIS SET OF TAFS IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED OUTSIDE OF TSRA. A
THUNDERSTORM COMPLEX ACROSS NWRN MO MAY CLIP KUIN THIS MORNING AS
IT MOVES EWD AND THE EVOLUTION OF THIS COMPLEX WILL AFFECT TSRA
CHCS LATER IN THE DAY WITH WIDELY SCT THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY
AS A SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES
FROM OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE EVOLUTION
OF THE ONGOING COMPLEX ACROSS NWRN MO MAKE IT DIFFICULT TO PIN
DOWN THE MOST LIKELY LOCATION FOR TSRA...THUS THERE IS LOW
CONFIDENCE IN THE TIMING OF CONVECTION FOR THIS SET OF TAFS. LGT
NLY TO NELY WINDS WILL GRADUALLY TURN ELY THROUGH THE PD.

SPECIFICS FOR KSTL...PRIMARY CONCERN IS TIMING AND COVERAGE OF
CONVECTION WITH LARGELY VFR CONDITIONS EXPECTED AT KSTL OUTSIDE OF
TSRA. WIDELY SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON SOMEWHERE INVOF A STALLED FRONTAL BOUNDARY AS A
SHORTWAVE APPROACHES THE AREA. NUMEROUS OUTFLOW BOUNDARIES FROM
OVERNIGHT CONVECTION AND UNCERTAINTY REGARDING THE ONGOING COMPLEX
ACROSS NWRN MO MAKE IT DIFFICULT TO PIN DOWN THE MOST LIKELY
LOCATION FOR TSRA...THUS THERE IS LOW CONFIDENCE IN THE TIMING OF
CONVECTION AT KSTL. LGT NLY TO NELY WINDS WILL GRADUALLY TURN ELY
THEN SELY BY THE END OF THE 30HR TAF PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MADISON IL-ST.
     CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:17 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT SUN JUL 3 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
417 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE GREATER ST. LOUIS
METROPOLITAN TODAY. TODAY WILL BE THE FOURTH STRAIGHT DAY THAT
HEAT INDEX VALUES ARE EXPECTED TO REACH 100 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. A FEW
OF THE STORMS COULD PRODUCE SOME HAIL AND WIND GUSTS IN EXCESS OF
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON MONDAY AND
THEN AGAIN TUESDAY NIGHT AND WEDNESDAY. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

BRITT

In the hours before

Special weather statement, Jul 3, 8:45 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 AM CDT SUN JUL 3 2011

MOZ034-041-042-031515-
AUDRAIN MO-BOONE MO-MONROE MO-
945 AM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN...
SOUTHWESTERN MONROE AND NORTHEASTERN BOONE COUNTIES UNTIL 1015 AM
CDT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARK...OR 11 MILES NORTHWEST OF
CENTRALIA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRALIA...
  STURGEON...
  THOMPSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jul 3, 12:06 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT SUN JUL 3 2011

MOZ059-062-031830-
FRANKLIN MO-GASCONADE MO-
106 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE AND WESTERN FRANKLIN
COUNTIES UNTIL 130 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENSVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEBUD...
  GERALD...
  DRAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Gasconade

When
July 3, 12:23 PM CST
Where
Gasconade County, 1.87 mi N of Canaan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.347, -91.551

Hail, Gasconade

When
July 3, 12:30 PM CST
Where
Gasconade County, Owensville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -91.500

Hail, Warren

When
July 3, 12:45 PM CST
Where
Warren County, 0.46 mi NE of Dutzow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.605, -90.995

Hail, Boone

When
July 3, 12:55 PM CST
Where
Boone County, Columbia
Measured
1.75 in hail
Reported by
Public
Coordinates
38.950, -92.330

Thunderstorm Wind, Boone

When
July 3, 1:05 PM CST to 1:07 PM CST
Where
Boone County, 2.95 mi WSW of Harg to 0.81 mi ESE of Harg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.913, -92.280

Thunderstorm winds blew down a large tree limb onto East New Haven Road. Also, a large tree was blown down onto Highway WW at the intersection with Blackthorn Lane.

Thunderstorm Wind, Franklin

When
July 3, 1:07 PM CST
Where
Franklin County, 1.98 mi N of Gray Summit
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.509, -90.818

Hail, Franklin

When
July 3, 1:09 PM CST
Where
Franklin County, Sullivan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.220, -91.150

Hail, St. Francois

When
July 3, 1:18 PM CST to 1:19 PM CST
Where
St. Francois County, 0.32 mi NNW of Esther
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.854, -90.522

Thunderstorm Wind, St. Francois

When
July 3, 1:22 PM CST
Where
St. Francois County, 0.89 mi SSW of Cantwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.868, -90.526

Thunderstorm winds blew down numerous large tree limbs.

Hail, Franklin

When
July 3, 1:30 PM CST
Where
Franklin County, 3 mi S of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.557, -91.220

Thunderstorm Wind, St. Louis

When
July 3, 1:35 PM CST
Where
St. Louis County, 0.45 mi NNW of Allenton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.506, -90.672

Thunderstorm winds blew down numerous large tree limbs and damaged a sign at an amusement park.

Hail, Jefferson

When
July 3, 1:40 PM CST
Where
Jefferson County, 0.75 mi S of House Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.409, -90.571

Thunderstorm Wind, Callaway

When
July 3, 1:40 PM CST
Where
Callaway County, 1.8 mi SW of Holts Summit
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.635, -92.147

Thunderstorm winds snapped off a couple of five inch diameter trees.

Thunderstorm Wind, St. Louis

When
July 3, 1:46 PM CST
Where
St. Louis County, 1.89 mi SSW of St Louis Weiss Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.505, -90.463

Thunderstorm Wind, Callaway

When
July 3, 1:55 PM CST
Where
Callaway County, Williamsburg
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.920, -91.700

Thunderstorm Wind, Ste. Genevieve

When
July 3, 1:55 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.980, -90.050

Thunderstorm winds blew down several large tree limbs. One tree limb caused minor roof damage to a house.

Hail, St. Louis

When
July 3, 2:13 PM CST
Where
St. Louis County, Mehlville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -90.300

Lightning, Boone

When
July 3, 2:30 PM CST
Where
Boone County, 2.64 mi NNW of Harg
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.964, -92.253

Lightning struck a two story house on Clark Lane causing a fire. No injuries were reported and fortunately the fire department was able to extinguish the flames fairly quickly. Damage was estimated around $25,000.

Flash Flood, Lincoln

When
July 3, 2:30 PM CST to 6:00 PM CST
Where
Lincoln County, 2.8 mi WNW of Troy to 2.39 mi SSW of South Troy
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.990, -91.030

Up to four inches of rain fell in less than an hour causing flash flooding in and around the Troy area. Four swift water rescues had to be performed and numerous roads were closed due to flooding for a few hours. No injuries were reported. A 5 foot by 12 foot flat trailer from a business was swept away by the floodwaters. It went underneath a small bridge before coming to rest about 75 to 100 feet away from the business.

Thunderstorm Wind, Warren

When
July 3, 2:40 PM CST to 2:43 PM CST
Where
Warren County, 1.38 mi WSW of Warrenton to 0.33 mi SSW of Warrenton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.812, -91.154

Thunderstorm winds caused quite a bit of damage around town. It blew off part of the roof of a commercial real estate building near the intersection of Highway 47 and Veterans Memorial Parkway. Also, numerous trees, tree limbs and power lines were blown down. The winds blew the roof off of a bank and the accompanying rains caused substantial damage inside the building. A few trees and tree limbs landed on homes causing minor to moderate roof damage. One tree landed on a car in the Taco Bell drive through. The driver was not injured.

Thunderstorm Wind, Warren

When
July 3, 2:50 PM CST to 2:52 PM CST
Where
Warren County, 1.39 mi WNW of Wright City to 0.41 mi SE of Wright City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.835, -91.045

Thunderstorm winds blew down two large trees onto Bell Road. Also, a couple of power poles were blown down. Further east in town, several trees and numerous tree limbs were blown down. A church lost its steeple due to the winds.

Thunderstorm Wind, St. Charles

When
July 3, 3:07 PM CST
Where
St. Charles County, 1.03 mi SE of Foristell
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.812, -90.934

Thunderstorm Wind, Lincoln

When
July 3, 3:10 PM CST
Where
Lincoln County, Troy
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.980, -90.980

Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town.

Thunderstorm Wind, St. Charles

When
July 3, 3:28 PM CST
Where
St. Charles County, 1.43 mi N of Ft Zumwalt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.821, -90.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335743, 335746, 338994, 338995, 338997, 338996, 338998, 338999, 339000, 339001, 339006, 339003, 339241, 339002, 339005, 339243, 339007, 339248, 339251, 339009, 339010, 339236, 339238, 339240.